Alert archive / South Dakota / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 11, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 5, 2003, 1:09 PM CDT for Lake County, South Dakota. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 5, 2003, 1:09 PM CDT (18:09 UTC)
- Expired
- Jun 5, 2003, 1:45 PM CDT
- In force
- 36 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
County Lake County, SD
The radar
The Sioux Falls radar (KFSD), 67 km from the middle of the area, began a volume at 18:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 6.2 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 19 J/kg
- Mixed-layer CIN
- -95 J/kg
- Mixed-layer LCL
- 1257 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- -1 m²/s²
- 0-3 km storm-relative helicity
- 12 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
552 WUUS53 KFSD 051809 SVRFSD SDC079-051845- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 109 PM CDT THU JUN 5 2003 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN LAKE COUNTY IN EAST CENTRAL SOUTH DAKOTA * UNTIL 145 PM CDT * AT 109 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES EAST OF RAMONA...OR ABOUT 7 MILES NORTH OF MADISON...MOVING EAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... RURAL LAKE COUNTY BETWEEN RAMONA AND NUNDA THROUGH 130 PM CDT THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. LAT...LON 4419 9721 4404 9727 4403 9690 4418 9690 $$ CHAPMAN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 10:20 AM CDT, 2 hours 49 minutes earlier.
Area forecast discussion, Jun 5, 10:20 AM CDT, 2 hours 49 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 1020 AM CDT THU JUN 5 2003 NOT SO SUBTLE CLOSED COLD CORE CIRC BARRELING DOWN THE PIKE TOWARD FSD CWA...WITH CORE NOW IN NWRN SD. RATHER CHILLY MID LVL TMPS THIS MORNING WITH UNSAMPLED MIN LKLY BASED ON 11Z POSN RELATIVE TO RAOB NETWORK...AND ALREADY -22C 500 HPA AT UNR. THREAT OF TSRA IS PRIMARY CONCERN TODAY. AGREE WITH SPC ON BACKING OFF SOMEWHAT ON AREAL COVERAGE OF SLGT RISK IN SRN CWA. SHEAR IS RATHER PATHETIC...AS IS TYPICAL IN THESE WELL ROUNDED OLDER COLD CORE SYSTEMS. HOWEVER...WL HAVE TO WATCH FOR POTENTIAL FOR LOW LVL WNDS TO BACK SOMEWHAT IN ADVANCE OF WK SFC TROUGH HANGING IN WAIT OVR HEART OF CWA...MORE IN DEFERRENCE TO MIXING WHICH WOULD FAVOR A MORE WLY COMP TO LOW LVL WNDS AS SEEN AT HIER ELEVATIONS OF SW MN ALREADY. WHAT IS NOT OF ANY QUESTION IS THE DESTABILIZATION WHICH OCCURS WITH FAIRLY GOOD INSOLATION FOR ERN 2/3 OF CWA INTO EARLY AFTN. SHEAR/STABILITY NUMBERS APPEAR TO FAVOR MULTICELL HAILERS...AND REASONING IN PREV HWO STILL LOOKS GOOD. EXPECT A FEW WARNINGS MAY BE IN STORE FOR AFTN...WITH HAIL NO LARGER THAN QUARTERS BASED ON INSTABILITY...AND LKLY NOT MUCH PAST SUNSET FOR THREAT. GREATEST THREAT ALG SERN MO RVR REGION. SHUD SEE QUITE RAPID CU UP IN NEXT HOUR OR TWO...WITH PRIOR RAPID RISE IN TEMPS SLOWING. UPDATED GRIDS ALREADY...AND LTL MORE THAN A FEW TWEEKS TO ZONES NEEDED. WL RAISE HIGHS A FEW DEGREES IN PARTS OF E AS TMPS HAVE WARMED RAPIDLY. .FSD...NONE CHAPMAN
Hazardous weather outlook, Jun 5, 11:05 AM CDT, 2 hours 4 minutes before
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-IAZ001>003- 012>014-020>022-031-032-NEZ013-014-061200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1105 AM CDT THU JUN 05 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... ISOLATED THUNDERSTORMS OVER EASTERN PORTIONS OF SOUTHWEST MINNESOTA WILL CONTINUE INTO EARLY AFTERNOON...WITH BRIEF HEAVY RAINFALL. SCATTERED BANDS OF THUNDERSTORMS ARE ANTICIPATED TO DEVELOP EARLY TO MID AFTERNOON FROM THE JAMES VALLEY BACK INTO SOUTH CENTRAL SOUTH DAKOTA. THE MOST CONCENTRATED AREA WILL CONGEAL BY LATE AFTERNOON BETWEEN THE JAMES AND BIG SIOUX VALLEYS LATE AFTERNOON INTO EARLY EVENING. WHILE MOST STORMS WILL NOT BE SEVERE...SOME WILL LIKELY PRODUCE HAIL...AND A FEW WITH HAIL TO THE SIZE OF QUARTERS...MAINLY IN THE LOWER BIG SIOUX AND MISSOURI VALLEYS. THIS LOW SEVERE WEATHER THREAT WILL DIMINISH AFTER SUNSET AS THE LINE OF SCATTERED THUNDERSTORMS MOVES THROUGH SOUTHWEST MINNESOTA AND NORTHWEST IOWA. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ISOLATED TO SCATTERED THUNDERSTORMS WILL AGAIN BE POSSIBLE WITH THE HEATING OF THE DAY ON FRIDAY. A MORE SIGNIFICANT CHANCE FOR THUNDERSTORMS WILL COMMENCE SATURDAY...STARTING IN THE AFTERNOON ACROSS SOUTHEAST SOUTH DAKOTA INTO NORTHEAST NEBRASKA...AND SHIFTING INTO NORTHWEST IOWA AND SOUTHWEST MINNESOTA BY EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 300 PM CDT...STARTING IN AREAS NEAR THE MISSOURI RIVER. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 5, 2:34 PM CDT | Severe Thunderstorm Warning | FSD | Moody | 26 min |
| Jun 5, 3:27 PM CDT | Severe Thunderstorm Warning | FSD | Gregory | 48 min |
| Jun 5, 4:14 PM CDT | Severe Thunderstorm Warning | FSD | Gregory | 31 min |
| Jun 5, 4:43 PM CDT | Severe Thunderstorm Warning | FSD | Charles Mix, Gregory | 47 min |
| Jun 5, 5:30 PM CDT | Severe Thunderstorm Warning | FSD | Bon Homme, Charles Mix, Hutchinson | 45 min |
| Jun 5, 5:42 PM CDT | Severe Thunderstorm Warning | FSD | Minnehaha | 33 min |
| Jun 5, 6:16 PM CDT | Severe Thunderstorm Warning | FSD | Bon Homme, Yankton | 29 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.